Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 207, NWS Mobile, AL

July 3, 2020Conecuh County, Escambia County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 3, 2020, 6:14 PM CDT for Conecuh County, Escambia County, Monroe County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2020, 6:14 PM CDT (23:14 UTC)
Expired
Jul 3, 2020, 7:00 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Conecuh County, AL, Escambia County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 96 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS54 KMOB 032314
SVRMOB
ALC035-053-099-040000-
/O.NEW.KMOB.SV.W.0207.200703T2314Z-200704T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
614 PM CDT Fri Jul 3 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Monroe County in south central Alabama...
  Western Escambia County in south central Alabama...
  Southwestern Conecuh County in south central Alabama...

* Until 700 PM CDT.

* At 614 PM CDT, a severe thunderstorm was located near I65 And AL
  113, or 14 miles northeast of Atmore, moving west at 5 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  McCullough, Uriah, I65 And AL 113 and I65 And AL 21. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a potentially deadly storm. Seek shelter in an interior room
on the lowest floor of a well-built structure. Abandon vehicles in
search of a more substantial permanent structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3133 8767 3137 8729 3108 8715 3100 8732
      3100 8747
TIME...MOT...LOC 2314Z 077DEG 5KT 3121 8737 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:58 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 3, 3:58 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
358 PM CDT Fri Jul 3 2020

.NEAR TERM UPDATE /Now Through Saturday/...A weak upper trof over
the north central Gulf coast, which extends to a western Atlantic
upper trof, evolves into a broad upper low on Saturday as the
western Atlantic upper trof weakens. A weak surface trof which
currently extends across the northeastern Gulf to the northern
Florida peninsula shifts northward into the forecast area this
afternoon, aided by a weak sea breeze. The weak surface trof
drifts southward to be oriented near the coast overnight then
returns inland again on Saturday. Elevated deep layer moisture
over the area with precipitable water values of 1.7-2.1 inches
increases further through Saturday to range from 2.1-2.25 inches.
MLCAPE values today will be up to 1500-2000 J/kg with similar
values expected for Saturday. A comparison of model soundings for
this afternoon and Saturday afternoon show that more moisture will
likely be available in the 900-750 mb layer (albeit with some
uncertainty) indicating a more favorable convective environment on
Saturday. Wet bulb zero values will be near 12 kft today then are
expected to trend higher to near 14 kft on Saturday. 0-6 km bulk
shear will be very low and mainly 10 knots or less. The weak
surface trof, daytime heating and shortwaves moving through the
weak upper trof pattern will support scattered to possibly
numerous showers and storms this afternoon. Have updated to adjust
pops based on the latest Convection Allowing Models (CAMS) which
favor the best coverage of convection over portions of the western
Florida panhandle and south central Alabama this afternoon, and
also made other minor adjustments. The pattern looks similar for
Saturday with shortwaves rotating within the broad upper low which
when combined with the expected more favorable convective
environment will support likely to categorical pops. Precipitation
loading combined with drier air aloft, centered near 600 mb, will
support the potential for stronger storms today, and cannot rule
out a marginally severe storm. Model soundings look decidedly more
moist overall on Saturday so precipitation loading looks to be
the sole potential initiating mechanism for stronger storms, but
severe storm development is not expected. Highs today range from
the lower 90s inland to around 90 at the coast, then highs on
Saturday will be moderated by the expected increased coverage of
convection and be mostly in the upper 80s. Heat index values will
be 95 to 104 today and Saturday. Lows tonight range from the lower
70s inland to the mid/upper 70s at the coast. A moderate risk of
rip currents is expected through Saturday. /29

&&

.SHORT TERM /Saturday Night Through Monday Night/...The southeastern
CONUS will continue to be under the influence of a broad, diffuse
upper level low. At the surface, a stalled boundary over the
northern Gulf coast will remain in place through the short term
period. PWATs will also be elevated, ranging from around 2 inches
to about 2.3 inches area-wide through Monday night. In fact, from
Monday afternoon through Monday night is when the PWATs are likely
to be the greatest. This, in conjunction with MLCAPE values
around 500 J/kg at night and between 500-1000 J/kg during the day,
will lead to daily chances of showers and storms through the
weekend and into early next week. Although, the best chances of
shower/storm activity over land will be during peak heating hours
(in the afternoon). Meanwhile, the better chances for the coast
and open Gulf waters will occur at night.

High temperatures will be a bit cooler than we've seen recently
due to cloud cover, with values in the mid to upper 80s Sunday
afternoon and in the lower to mid 80s Monday afternoon. However,
it will continue to be muggy as dew points will be in the mid to
upper 70s. This will result in heat indices in the mid to upper
90s Sunday afternoon and in the lower to mid 90s Monday afternoon.
Not much relief will be found at night, since low temperatures
will be in the lower to mid 70s north of I-10 and in the mid to
upper 70s south. Lastly, a MODERATE RISK of rip currents exists
through Monday night. /26

&&

.EXTENDED TERM /Tuesday Through Friday/...The broad, diffuse upper
level low will begin to slowly move northeast and phase into the
northern stream flow at the start of the extended term, with high
pressure building over the Gulf through midweek. An upper level
ridge will then strengthen over the central CONUS by late in the
week. At the same time, a shortwave trough will begin to traverse
the Mississippi Valley and move southeastward. At the surface, the
stalled boundary over the northern Gulf coast will meander back
northward, with a surface low forming over the Carolinas by
Wednesday. This feature will then slowly move towards the Atlantic
and surface high pressure will take hold over the Gulf through
late week.

The aforementioned pattern will keep an unsettled, yet somewhat
diurnal, weather pattern through the extended term. Expecting the
best chances of showers and storms during the day (time of peak
heating) with isolated to scattered showers/storms at night. High
temperatures will increase from the mid to upper 80s Tuesday to be
in the upper 80s to lower 90s once again by Friday afternoon.
Lows will continue to be in the lower to mid 70s north of I-10 and
in the mid to upper 70s south. Furthermore, muggy conditions will
persist as dew points remain in the mid to upper 70s through the
work week. Thus, heat indices will generally be in the mid to
upper 90s Tuesday afternoon; although, some spots could see heat
indices around 100 degrees. Heat indices from midweek through
Friday are then expected to be in the lower to mid 100s. /26

&&

.MARINE...No impacts are forecast except winds and waves will be
locally higher near showers and thunderstorms. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 3, 5:14 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Mobile AL
514 PM CDT Fri Jul 3 2020

MSZ079-032245-
George MS-
514 PM CDT Fri Jul 3 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN GEORGE COUNTY UNTIL 545 PM CDT...

At 514 PM CDT, the strong thunderstorm was located 9 miles south of
Lucedale, moving southwest at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern George
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3091 8857 3085 8842 3074 8841 3074 8870
TIME...MOT...LOC 2214Z 028DEG 12KT 3080 8853
Special weather statement, Jul 3, 5:19 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
519 PM CDT Fri Jul 3 2020

ALZ056-060-032245-
Conecuh AL-Covington AL-
519 PM CDT Fri Jul 3 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL CONECUH AND CENTRAL COVINGTON COUNTIES UNTIL 545 PM CDT...

At 519 PM CDT, the strong thunderstorm was located over River Falls,
or 5 miles northwest of Andalusia, moving southwest at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Andalusia, River Falls, Red Level, Heath and Gantt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3109 8630 3140 8692 3152 8669 3153 8660
      3138 8634
TIME...MOT...LOC 2219Z 042DEG 7KT 3138 8654
Special weather statement, Jul 3, 5:35 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
535 PM CDT Fri Jul 3 2020

ALZ262-264-FLZ201-032300-
Baldwin Central AL-Baldwin Inland AL-Escambia Inland FL-
535 PM CDT Fri Jul 3 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL BALDWIN AND NORTHWESTERN ESCAMBIA COUNTIES UNTIL 600 PM
CDT...

At 535 PM CDT, the strong thunderstorm was located 10 miles south of
Bratt, or 13 miles south of Atmore, moving southwest at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central
Baldwin and northwestern Escambia Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3092 8738 3078 8732 3061 8757 3092 8772
TIME...MOT...LOC 2235Z 065DEG 15KT 3082 8748
Special weather statement, Jul 3, 5:37 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
537 PM CDT Fri Jul 3 2020

ALZ059-262-032315-
Baldwin Inland AL-Escambia AL-
537 PM CDT Fri Jul 3 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL BALDWIN AND WESTERN ESCAMBIA COUNTIES UNTIL 615 PM CDT...

At 537 PM CDT, the strong thunderstorm was located over McCullough,
or 8 miles north of Atmore, moving west at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Atmore, McCullough, I65 And CR 1, I65 And AL 21 and Poarch Creek
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3117 8781 3125 8747 3108 8738 3100 8754
      3100 8760 3097 8759 3092 8768
TIME...MOT...LOC 2237Z 071DEG 10KT 3114 8751
Special weather statement, Jul 3, 5:45 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
545 PM CDT Fri Jul 3 2020

ALZ056-059-060-032315-
Conecuh AL-Escambia AL-Covington AL-
545 PM CDT Fri Jul 3 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN ESCAMBIA...SOUTHEASTERN CONECUH AND NORTHWESTERN
COVINGTON COUNTIES UNTIL 615 PM CDT...

At 545 PM CDT, the strong thunderstorm was located 9 miles west of
Red Level, or 11 miles east of Evergreen, moving southwest at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Evergreen, Red Level and I65 And US 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3109 8688 3155 8708 3156 8687 3153 8684
      3152 8668 3130 8655
TIME...MOT...LOC 2245Z 054DEG 15KT 3138 8676
Special weather statement, Jul 3, 6:02 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
602 PM CDT Fri Jul 3 2020

ALZ051-053-054-032345-
Wilcox AL-Clarke AL-Choctaw AL-
602 PM CDT Fri Jul 3 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHEASTERN CHOCTAW...NORTHWESTERN CLARKE AND WEST
CENTRAL WILCOX COUNTIES UNTIL 645 PM CDT...

At 602 PM CDT, the strong thunderstorms were located along a line
extending from Epes to Surginer, and moving west at 5 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Thomasville and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
      3228 8802 3218 8801 3214 8804 3209 8804
      3206 8807 3207 8810 3205 8812 3199 8810
      3201 8809 3199 8807 3199 8767 3200 8763
      3203 8762 3193 8756 3186 8814 3231 8828
TIME...MOT...LOC 2302Z 077DEG 5KT 3267 8813 3205 8774

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:22 PM CDTSpecial Weather StatementMOBCrenshaw23 min
Jul 3, 4:17 PM CDTSpecial Weather StatementMOBCrenshaw43 min
Jul 3, 5:19 PM CDTSpecial Weather StatementMOBCovington26 min
Jul 3, 5:35 PM CDTSpecial Weather StatementMOBBaldwin25 min
Jul 3, 5:37 PM CDTSpecial Weather StatementMOBEscambia38 min
Jul 3, 5:45 PM CDTSpecial Weather StatementMOBConecuh30 min
Jul 3, 5:59 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia, Monroe46 min
Jul 3, 6:02 PM CDTSpecial Weather StatementMOBMarengo43 min
Jul 3, 6:08 PM CDTAreal Flood AdvisoryMOBConecuh, Covington112 min
Jul 3, 6:22 PM CDTAreal Flood AdvisoryMOBBaldwin, Conecuh, Escambia113 min
Jul 3, 6:34 PM CDTSpecial Weather StatementMOBMonroe56 min
Jul 3, 6:35 PM CDTSpecial Weather StatementMOBBaldwin55 min
Jul 3, 6:37 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia38 min
Jul 3, 6:40 PM CDTSpecial Weather StatementMOBChoctaw50 min
Jul 3, 6:49 PM CDTSpecial Weather StatementMOBMonroe41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.